Hail, Maverick
- When
- May 10, 8:27 AM CST
- Where
- Maverick County, Quemado
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 28.950, -100.630
A short wave trough of low pressure moved across western parts of South Central Texas and produced isolated thunderstorms. One of these storms produced large hail in Maverick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A short wave trough of low pressure moved across western parts of South Central Texas and produced isolated thunderstorms. One of these storms produced large hail in Maverick County. Later in the day a storm produced non-severe size hail in Guadalupe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 5:51 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 651 AM CDT TUE MAY 10 2011 .UPDATE... EARLY MORNING CONVECTION FIRING ALONG THE BURRO MOUNTAINS HAS MOVED NORTHEAST INTO VAL VERDE COUNTY. SO FAR THE CONVECTION LOOKS TO BE NONSEVERE BUT WILL MONITOR. UPDATED POPS AND WEATHER GRIDS AS WELL AS SKY GRIDS TO ACCOUNT FOR THE DEVELOPING ACTIVITY. && .PREV DISCUSSION... /ISSUED 647 AM CDT TUE MAY 10 2011/ AVIATION... MVFR STRATUS DECK IS RAPIDLY ERODING/LIFTING...WITH ALL TAF SITES EXPECTED TO BE VFR BY 13Z. ISO/SCT TSRA IS EXPECTED NW OF KDRT THROUGH THE MORNING HOURS...BUT CONFIDENCE OF IMPACTS AT THE TERMINAL IS LOW. ADDITIONAL ISO SHRA/TSRA COULD TRIGGER THIS AFTERNOON ACROSS EASTERN PORTIONS OF THE REGION...BUT AREAL COVERAGE IS TOO LOW TO WARRANT EXPLICIT MENTION AT TERMINALS. TIGHTENING SFC PRESSURE GRADIENTS YIELD MODERATE AND GUSTY SLY FLOW THROUGHOUT THE DAY...WITH SUSTAINED WINDS GENERALLY 12-18KTS WITH GUSTS OF 25-30KTS. GUSTS WILL SUBSIDE BY 04-05Z...BUT SUSTAINED WINDS WILL REMAIN 10-15KTS THROUGH THE OVERNIGHT HOURS. ANTICIPATING THE REDEVELOPMENT OF MVFR STRATUS DECK ALONG THE ESCARPMENT BY ABOUT 05Z/11TH. PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 10 2011/ DISCUSSION... A GRADUAL INCREASE IN ATMOSPHERIC MOISTURE WILL MAKE FOR A CHALLENGING FORECAST DURING THE NEXT SEVERAL DAYS. MODELS ARE INDICATING HEIGHTS LOWERING DURING THE DAY AS PRECIPITABLE WATER VALUES EXCEED 1 INCH THROUGHOUT THE REGION AND EXCEED 1.5 INCHES ALONG THE I-35 CORRIDOR BY MIDDAY. DISTURBANCES ACROSS MEXICO ARE EXPECTED TO PUSH NORTHEAST ACROSS SOUTH CENTRAL TEXAS AND WITH AN INCREASINGLY BUOYANT AIRMASS...WE INDEED COULD SEE SOME WIDELY SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING WESTERN PORTIONS THIS MORNING SPREADING EASTWARD ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A LACK OF FOCUS AT THE SURFACE AND INCREASING MOISTURE IN THE MID AND UPPER LEVELS FROM CLOUD DEBRIS WILL CAUSE LAPSE RATES TO LESSEN...THUS LIMITING THE SEVERE THREAT. WEAK IMPULSES CONTINUE ACROSS THE REGION WITH HEIGHTS ALOFT CONTINUING TO LOWER...SO SLIGHT CHANCES CONTINUE TONIGHT DESPITE NO SURFACE FOCUS. WITH THE UPPER TROUGH PUSHING INTO WEST TEXAS TOMORROW...THE DRY LINE WILL BE FORCED EASTWARD INTO FAR WESTERN PORTIONS OF OUR REGION TOMORROW AFTERNOON. PW'S (ATMOSPHERIC PRECIPITABLE WATER AMOUNTS) WILL APPROACH 1.8 INCHES GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR. EXPECT TO SEE DEVELOPMENT ALONG THE DRYLINE BY MIDDAY AND COUPLED WITH WEAK DISTURBANCES MOVING ACROSS THE REGION...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. DRIER WESTERLIES ALOFT THURSDAY WILL LIMIT ACTIVITY TO ALONG AND EAST OF THE I-35 CORRIDOR. THE DRIER AIR ALOFT AND SURFACE CONVERGENCE MAY INTENSIFY STORMS TO SEVERE CRITERIA EAST OF THE I-35 CORRIDOR THURSDAY AFTERNOON AND EVENING. SOME BURRO MOUNTAIN DEVELOPMENT MAY ALSO MOVE INTO WESTERN PORTIONS OF THE REGION THURSDAY EVENING. FRIDAY...AS THE INTENSE UPPER LOW LUMBERS SLOWLY EAST ACROSS THE MID MISSISSIPPI VALLEY REGION...UPPER LEVEL RIDGING WILL GRADUALLY BUILD ACROSS SOUTH CENTRAL AND SOUTHWEST TEXAS AND AFTER A COUPLE OF DAYS WITH HIGHS NEAR NORMAL...READINGS WILL GRADUALLY BEGIN THEIR RISE ABOVE NORMAL...WITH CHANCES OF RAIN DIMINISHING. BUT WAIT...ANOTHER SURGE OF COLDER AIR BEHIND THE INTENSE UPPER LOW TRIES TO SLIDE UNDER THE UPPER RIDGE ON SATURDAY WITH ANOTHER LOW CHANCE OF SHOWERS AND STORMS ACROSS THE AREA. THIS WILL CONTINUE SATURDAY NIGHT WITH ENHANCED MEXICAN PLATEAU DEVELOPMENT PUSHING INTO WESTERN PORTIONS. A SURFACE RIDGE WILL BUILD IN AND BECOME SOMEWHAT ANCHORED ACROSS THE REGION SUNDAY AS THE CUTOFF LOW ACROSS THE MID MISSISSIPPI VALLEY BECOMES BLOCKED BY A DOWNSTREAM UPPER RIDGE ALONG THE MID ATLANTIC REGION. THIS WILL MAKE FOR DRIER AND SOMEWHAT COOLER AIR ACROSS CENTRAL AND EASTERN SECTIONS SUNDAY AFTERNOON. THIS SHOULD LAST THROUGH EARLY NEXT TUESDAY AS THE LOW DIGS AND FINALLY PUSHES EAST INTO THE SOUTHEAST U.S.. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON OVER VAL VERDE AND EDWARDS COUNTIES AS A DRY LINE PUSHES EAST WITH RELATIVE HUMIDITIES DROPPING BELOW 20 PERCENT AND WEST WINDS AROUND 10 MPH. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 94 71 87 73 91 / 20 20 40 30 20 AUSTIN BERGSTROM INTL AIRPORT 94 71 87 73 89 / 20 20 30 30 20 NEW BRAUNFELS MUNI AIRPORT 94 71 87 73 88 / 20 20 30 30 20 BURNET MUNI AIRPORT 89 69 83 68 88 / 20 20 40 30 10 DEL RIO INTL AIRPORT 95 72 91 72 93 / 40 20 10 20 10 GEORGETOWN MUNI AIRPORT 91 70 85 72 89 / 20 20 40 30 20 HONDO MUNI AIRPORT 94 72 88 74 91 / 20 20 20 30 10 SAN MARCOS MUNI AIRPORT 93 72 87 72 88 / 20 20 30 30 20 LA GRANGE - FAYETTE REGIONAL 95 72 89 75 87 / - 20 30 20 30 SAN ANTONIO INTL AIRPORT 92 72 87 74 87 / 20 20 30 30 20 STINSON MUNI AIRPORT 96 73 88 76 90 / 20 20 30 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 517 AM CDT TUE MAY 10 2011 TXZ171>173-183>194-202>209-217>225-228-111100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 517 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE IN NORTHEASTERN MEXICO WILL PUSH INTO WESTERN PORTIONS OF SOUTH CENTRAL TEXAS TODAY. THIS DISTURBANCE WILL COMBINE WITH AFTERNOON HEATING TO CREATE SHOWERS AND THUNDERSTORMS ACROSS WESTERN PORTIONS OF THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF SOUTH CENTRAL TEXAS WEDNESDAY. AFTERNOON HEATING WILL COMBINE WITH THE DRY LINE AND A SERIES OF UPPER DISTURBANCES TO DEVELOP ORGANIZED THUNDERSTORM COMPLEXES ACROSS WESTERN PORTIONS OF THE REGION. THESE THUNDERSTORM COMPLEXES WILL MOVE EASTWARD INTO THE WESTERN AND CENTRAL COUNTIES IN THE AFTERNOON INTO THE LATE EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY COULD BE STRONG TO MARGINALLY SEVERE DUE TO WEAK DISTURBANCES ALOFT AND A SURFACE FRONTAL BOUNDARY IN THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF THE BALCONES ESCARPMENT ON THURSDAY. THE PRIMARY THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AS WELL AS WEDNESDAY AND THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 709 AM CDT TUE MAY 10 2011 TXZ183-101300- VAL VERDE- 709 AM CDT TUE MAY 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 800 AM CDT... AT 706 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES EAST OF TARPLEY. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LOMA ALTA... COMSTOCK... JUNO... VINEGARONE... PAFFORD CROSSING... DEVILS RIVER STATE NATURAL AREA... BAKERS CROSSING...
The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 14:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292127, 292128.